Texas, 2023

High Wind in Texas, February 22, 2023

February 22, 2023 · NWS MAF · 5 events in 5 counties and zones

A deep and broad upper-level trough was located across the western US. A very strong jet stream with numerous embedded shortwaves resulted in westerly strong and high winds across much of the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep and broad upper-level trough was located across the western US. A very strong jet stream with numerous embedded shortwaves resulted in westerly strong and high winds across much of the region. Intense high winds were reported across the higher elevations with high winds and blowing dust across a large portion of the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 21, 10:29 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 21, 10:29 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1029 PM CST Tue Feb 21 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 344 PM CST Tue Feb 21 2023

WV imagery shows an upper trough over the Gulf of California,
leaving West Texas and Southeast New Mexico under southwest flow
aloft. Temperatures this afternoon are most excellent, making it
feel more like late April than late February.

The NAM12 develops a mountain wave signature over the Guadalupes
by 21Z, and keeps this feature going through 15Z Thursday or so.
700mb height gradients over the mountains tighten up over the
next 24 hours, to better than 60m/120nm. Needless to say, the next
couple of days are going to be a windbag. KGDP ASOS and Pine
Springs mesonet are out at the moment, but the Bowl RAWS is
26G44mph, suggesting that high winds are already occurring in the
pass, or soon will be. One silver lining over the next 24 hours
will be the timing of the trough as it passes through the area.
The 700mb jet will pass through overnight when mixing is absent,
sparing us the worst of it. However, gradients will still be
sufficient to keep winds elevated and gusty.

Late this afternoon, CAMs develop showers out west, spreading east
and tapering off overnight. Instability is minimal, but height
falls/large-scale ascent may be enough for a clap of thunder or
two over the eastern zones before this activity exits to the east.
Forecast soundings show dry sub-cloud layers, so this looks like
another high-POP/low QPF event, characterized by virga bombs to
accentuate winds overnight.

Unfortunately, a Pac front overnight will put a damper on highs
Wednesday, which will nevertheless remain above normal except for
the northeast zones. Of more interest will be increasing winds
behind the front, punctuated by the arrival of a secondary trough
during the day Wednesday. The timing of this feature, unlike the
first trough, will coincide with clearing skies and diurnal mixing
to maximize winds area-wide. We've upgraded the high wind watch
to a warning, and thrown the rest of the CWA into an advisory.
BLDU is anticipated, even in the mountains. Critical fire weather
conditions are a given, mainly south of I-20. See fire wx
discussion below for more details.

Winds will continue Wednesday evening, but begin dropping off with
decoupling and as 700mb gradients begin relaxing. As noted above,
a mtn wave signature will persist in the Guadalupes, and we've
extending the warning there through Thursday morning. Mixing will
keep overnight lows above normal.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 344 PM CST Tue Feb 21 2023

Things start to settle down (including blowing objects) Thursday.
The High Wind Warning for the Guadalupes will continue through mid
morning; otherwise winds will be much less compared to
Wednesday's storm with above-normal highs expected. Same with the
lows Thursday night. When things start to get interesting is
Friday. We have a back door cold front entering the picture while
an upper-level low opens up and shears out over the central
Rockies. The front should ooze southwestward to the Pecos River
valley Saturday afternoon before the next system induces enough
surface cyclogenesis up across the central and southern High
Plains to act frontolytically and send the front back northeast as
a warm front Sunday. High bust potential with high temperatures
across the western Low Rolling Plains Friday and again Saturday
north of the Pecos. Cluster analysis is of little use as the
analysis is basically a coin flip between highs in the 70s and
highs in the upper 50s at KMAF, for instance. Have decided to
trend colder as 1) the ECMWF ensemble indicates substantial
moisture over the area Saturday (precipitable water values between
1 and 2 cm and a couple of s.d. above normal), and in fact there
may be enough forcing aloft to gin up some isolated to scattered
showers starting after midnight Friday and continuing through
Sunday and 2) the NBM temporal bias would act to keep temperatures
inflated argue for the colder temperatures Saturday. A much
warmer Sunday is on tap with temperatures soaring into the 70s and
80s under increasingly downsloping flow. A weak Pacific front
passes through Sunday night, which will knock temperatures down
about 5-10 degrees from Sunday's highs, or roughly around normal.
In terms of sensible weather, outside the showers Friday night
through Sunday, there is none.

&&

.AVIATION...
(06Z TAFS)
Issued at 1023 PM CST Tue Feb 21 2023

Gusty southwesterly winds will continue the next 24 hours, with
widespread gusts to 25-35kt tonight increasing to 35-45kt on
Wednesday, with higher gusts at CNM/HOB. At issuance, a broken
line of showers is progressing across the area with activity
expected to move quickly eastward, thus have included TEMPO SHRA
mention for INK/MAF where confidence is higher, though impacts
will be minimal. While there is a nonzero chance for TS, will
monitor and amend if needed over the next couple of hours. VFR
conditions will be the rule through the morning, but as winds
increase around 15-18Z, widespread blowing dust will likely
produce MVFR visibility at area terminals. Improvement is not
expected until late in the period, if not beyond for SE NM
terminals.

&&

.FIRE WEATHER...
Issued at 344 PM CST Tue Feb 21 2023

Beginning Wednesday morning, the fire environment is forecast to
become more favorable for IA concerns as relative humidities fall
below 10 percent and 20-foot winds increase out of the southwest
to 30 to 50 MPH across the plains and 40 to 70 MPH across the
Guadalupe and Sacramento Mountains. These conditions are
collocated with critical RFTIs and ERCs ranging from the 50th
percentile across western areas to the 75th percentile across
eastern areas. Winds are forecast to decrease Wednesday night, and
with relative humidity improvement, the risk for IA concerns will
decrease. We may see an uptick in fire weather concerns over the
northeastern Permian Basin and the western Low Rolling Plains
Sunday as winds increase out of the southwest and ERCs are
forecast to be at or below the 50th percentile. Winds won't be as
strong behind the Pacific front forecast to pass through Sunday
night, and so the firescape should be less receptive to ignitions
through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               53  72  46  71 /  50   0   0   0
Carlsbad                 45  65  43  67 /  30   0   0   0
Dryden                   58  79  50  78 /  10   0   0   0
Fort Stockton            51  75  44  75 /  20   0   0   0
Guadalupe Pass           37  56  35  58 /  40   0   0   0
Hobbs                    44  64  42  66 /  30   0   0   0
Marfa                    40  67  38  71 /  20   0   0   0
Midland Intl Airport     51  71  47  71 /  40   0   0   0
Odessa                   50  71  46  70 /  40   0   0   0
Wink                     49  71  45  70 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 11 AM CST /10 AM MST/ Thursday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     High Wind Warning until midnight CST Wednesday night for Andrews-
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Gaines-Loving-Marfa Plateau-Reeves County
     Plains-Van Horn and Highway 54 Corridor-Winkler.

     Red Flag Warning from 10 AM to 8 PM CST Wednesday for Andrews-
     Borden-Central Brewster County-Chinati Mountains-Chisos
     Basin-Crane-Davis Mountains-Davis Mountains Foothills-
     Dawson-Ector-Gaines-Glasscock-Howard-Loving-Lower Brewster
     County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio
     Valley-Reagan-Reeves County Plains-Scurry-Terrell-Upton-
     Ward-Winkler.

     Wind Advisory until midnight CST Wednesday night for Borden-
     Crane-Ector-Glasscock-Howard-Lower Brewster County-Martin-
     Midland-Mitchell-Pecos-Presidio Valley-Reagan-Scurry-
     Terrell-Upton-Ward.

NM...High Wind Warning until 10 AM MST Thursday for Guadalupe
     Mountains of Eddy County.

     High Wind Warning until 11 PM MST Wednesday for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...44
LONG TERM....70
AVIATION...84
Hazardous weather outlook, Feb 21, 9:55 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
955 PM CST Tue Feb 21 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230400-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
955 PM CST Tue Feb 21 2023 /855 PM MST Tue Feb 21 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

A High Wind Warning is in effect for the Guadalupe, Delaware, and
Davis Mountains, the adjacent plains of West Texas, and Southeast
New Mexico plains.

A Wind Advisory is in effect for the rest of West Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A High Wind Warning is in effect through Thursday morning for the
Guadalupe and Delaware Mountains.

A High Wind Warning is in effect through Wednesday evening for the
Davis Mountains, the adjacent plains of West Texas, and the
Southeast New Mexico Plains.

A Wind Advisory is in effect through Wednesday evening for the rest
of West Texas.

A Red Flag Warning is in effect from late Wednesday morning through
early Wednesday evening for most of West Texas.

High winds are possible Sunday and Monday, mainly in the Guadalupe
and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
February 22, 12:06 AM CST to 6:59 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
February 22, 12:38 AM CST to 11:58 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Terrell

When
February 22, 3:46 AM CST to 3:51 AM CST
Where
Terrell forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

High Wind, Midland

When
February 22, 10:52 AM CST to 10:53 AM CST
Where
Midland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

High Wind, Gaines

When
February 22, 11:20 AM CST to 11:45 AM CST
Where
Gaines forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083471, 1083472, 1083468, 1083469, 1083470.